Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 92, NWS Memphis, TN

April 30, 2002Decatur County, Henderson County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 30, 2002, 8:53 PM CDT for Decatur County, Henderson County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2002, 8:53 PM CDT (01:53 UTC)
Expired
Apr 30, 2002, 9:30 PM CDT
In force
37 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Decatur County, TN, Henderson County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 010153
SVRMEM
TNC039-077-010230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
852 PM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN TENNESSEE
  HENDERSON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 930 PM CDT.

* AT 850 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  REAGAN...MOVING EAST AT 35 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 930 PM CDT INCLUDE...
  REAGAN...
  SCOTTS HILL...
  DARDEN...
  DECATURVILLE...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3569 8843 3552 8850 3530 8776 3553 8767

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 4:00 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Apr 30, 4:00 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT TUE APR 30 2002

BUSY AFTERNOON SO THIS WILL BE VERY SHORT. SFC ANALYSIS PLACED THE
WMFNT FROM CNTRL AR SEWD INTO MS AS DPTS SOUTH OF THE FNT WERE
IN THE 70S AND LWR 60S NORTH OF THE FNT. ONGOING TSTMS HAVE BEEN
ELEVATED TODAY ALONG AND JUST NORTH OF THE FNT WITH MOVEMENT TO THE
SE. EXPECT THE BNDRY TO LIFT NWD OVERNITE INTO WED WHICH WILL PLACE
THE FA IN THE WARM SECTOR AND A CAPPED ENVIRONMENT. TEMPS SHUD DROP
OFF A LITTLE AND HOLD STEADY AS THE WMFNT MOVES NWD OVERNITE. AS AN
AREA OF LO PRES LIFTS NEWD ACROSS THE MID MS VALLEY INTO THE OH
VALLEY DURING THE NEXT 36 HRS...A TRAILING CDFNT WILL PUSH INTO THE
FA EARLY THU REACHING MEM AROUND SUNRISE. DO NOT EXPECT MUCH TEMP
RISE FOR THE NW HALF OF THE FA ON THU AS THICKNESS VALUES WILL BE
LOWERING DURING THE DAY. QUIET WEATHER WILL BE ON TAP FRI/SAT AS
HI PRES MOVES OFF THE COAST COAST FOLLOWED BY THE NEXT CHC FOR PRECIP
ON SUN.

.MEG...NONE.

In the hours before

Special weather statement, Apr 30, 6:22 PM CDT, 2 hours 31 minutes before
MSZ001>006-008-009-012>017-020>024-TNZ048>050-052-053-088>092-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
622 PM CDT TUE APR 30 2002

...SEVERE THUNDERSTORM WATCH 189 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR PORTIONS OF
WEST TENNESSEE AND NORTH MISSISSIPPI HAS BEEN CANCELLED.

STAY TUNED FOR THE LATEST WEATHER INFORMATION.

SWC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 10:18 PM CDTSevere Thunderstorm WarningMEGHenry, Weakley57 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.